Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 122, NWS Twin Cities, MN

August 14, 2020Douglas County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2020, 4:24 AM CDT for Douglas County, Todd County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 4:24 AM CDT (09:24 UTC)
Expired
Aug 14, 2020, 5:00 AM CDT
In force
36 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Douglas County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 199 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2587 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS53 KMPX 140924
SVRMPX
MNC041-153-141000-
/O.NEW.KMPX.SV.W.0122.200814T0924Z-200814T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
424 AM CDT Fri Aug 14 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Douglas County in west central Minnesota...
  Northwestern Todd County in central Minnesota...

* Until 500 AM CDT.

* At 424 AM CDT, a severe thunderstorm was located near Evansville,
  or 16 miles northwest of Alexandria, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northern Douglas and northwestern Todd Counties, including the
  following locations... Miltona, Rose City, Millerville, Melby and
  Leaf Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4633 9502 4604 9492 4594 9565 4610 9578
      4611 9577 4611 9515 4629 9516
TIME...MOT...LOC 0924Z 259DEG 24KT 4606 9561 

HAIL...1.50IN
WIND...60MPH
 
$$

ETA
1 follow-up statement
266 
WWUS53 KMPX 140946
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 AM CDT Fri Aug 14 2020

MNC041-153-141000-
/O.CON.KMPX.SV.W.0122.000000T0000Z-200814T1000Z/
Douglas MN-Todd MN-
446 AM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHERN DOUGLAS AND WEST CENTRAL TODD COUNTIES...

At 446 AM CDT, a severe thunderstorm was located near Parkers
Prairie, or 13 miles north of Alexandria, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clarissa, Evansville, Eagle Bend, Brandon, Leaf Valley, Miltona,
Millerville, Melby and Rose City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4604 9492 4594 9565 4610 9578 4611 9577
      4611 9515 4616 9514 4622 9498
TIME...MOT...LOC 0946Z 259DEG 24KT 4609 9540 

HAIL...1.00IN
WIND...60MPH
 
$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:10 AM CDT, 14 minutes earlier.

Area forecast discussion, Aug 14, 4:10 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
410 AM CDT Fri Aug 14 2020

.SHORT TERM...(Today through Saturday)
Issued at 410 AM CDT Fri Aug 14 2020

A nearly stationary complex of showers and thunderstorms across
central Minnesota will continue into mid morning. Good moisture
transport will continually feed this convection and heavy rain
rates are occurring and will continue for the next few hours. Some
flash flooding is possible, but thunderstorms aren't as
concentrated nor as intense as they once were. Some CAMs and the
ECMWF sag this complex south all the way to southwest and south
central MN, but this appears highly unlikely given current trends.
HRRR has been handling it well, however, and the thought is it may
sag south slowly while gradually dissipating completely by late
morning.

A northeastward propagating low pressure from north central SD
this morning to northern MN during the afternoon will lift the
warm front and remnant outflow boundaries from morning convection
back north. Another complex of thunderstorms north of the surface
low this morning will continue eastward to eastern ND by late
morning. Surface temperatures within this complex may only be in
the low to mid 50s. Thus, this increased baroclinicity along the
surface boundary should result in a deepening low pressure center
throughout the day. Gusty south winds and thermal ridging aloft
will warm temperatures into the mid and upper 80s again area wide.
Elevated mixed layer with mid level lapse rates greater than 8.5
C/km will overspread the warm sector in western MN by late
morning. This very impressive EML will pinch off as it heads
farther east by evening, but modest mid level lapse rates of 7.0
C/km are still expected as far east as western WI during the
evening. A strong cold front will lag the leading edge of the EML
by a few hours and begin to push into western MN during the mid
afternoon. Dew point pooling along the front will enhance the
degree of MLCAPE, possibly exceeding 4000 J/kg. Height falls and
the frontal circulation will erode the cap and rapid development
of thunderstorms is expected between 19-20Z on the surface front.
Shear is highest along the front with bulk shear values of 40 kts
possible. Shear vectors are more perpendicular to the convection,
favoring the potential for supercells initially. While the
strongest mid level winds lag behind the cold front, sufficient
low level wind fields, particularly if surface winds are backed
more SSE, will bring the threat for a few tornadoes. Otherwise,
very large hail (greater than two inches) is the main threat with
these supercells. The strong forcing along the front and a further
eroding cap will allow gaps to fill in by evening and become
primarily a damaging wind producing line across eastern Minnesota
before weakening in Wisconsin. Some embedded tornadoes are still
possible within this line if bulk shear vectors remain favorable
into the evening.

Model guidance is in very good agreement with timing and
convective trends later today. Increased PoPs to 85-98% along the
front for a period of a couple hours at any given location. Much
cooler and drier air will follow tonight and lows should fall into
the low to mid 50s.

.LONG TERM...(Saturday night through Thursday)
Issued at 410 AM CDT Fri Aug 14 2020

An intense ridge with heights around 600 dm centered over the
southwest won't move much at all for the next 10 days. This will
result in prevailing northwest flow until further notice. The
trough will be confined to the eastern Great Lakes and east coast
and most of the disturbances and upper energy should remain north
and east of the Upper Midwest. Near normal temperatures and little
or no precipitation are forecast through the middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1058 PM CDT Thu Aug 13 2020

Few changes needed to going TAFs, with current TAFs matching up
will with guidance coming in at 00z. Still some uncertainty with
how far southeast the southern tail of the line of storms
currently in northwest MN will build, but does look to come into
at least central MN. Kept TAFs VFR, though as we saw yesterday, as
diurnal cu-field gets going, plus the added moisture from the
decaying remnants of the NW MN convection, we could see a few
hours of MVFR cigs Friday morning, mainly for central MN. Only
real change noted with 00z guidance with respect to storm threat
Friday afternoon is the potential for a little less coverage of
storms from the Twin Cities on south.

KMSP...Still have a small threat of remnants of NW MN making it
down here around 00z, but this looks unlikely given the weak shear
and slow movements were are seeing now. The only advantage these
storms will have in their favor is the very unstable atmosphere in
place. Little has changed with thinking for TS threat Friday
afternoon, with around 00z look like when a broken line moves
through the MSP vicinity.

/OUTLOOK FOR KMSP/
Sat-Tue...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...MPG
Hazardous weather outlook, Aug 14, 3:17 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
317 AM CDT Fri Aug 14 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
317 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms are likely early this morning over portions of central
Minnesota. Severe weather is not expected with these storms, but
locally heavy rainfall is possible.

A line of thunderstorms is expected to develop this afternoon in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity. Damaging winds and very large hail
are the primary hazards, but a few tornadoes are also possible.
The severe weather threat will be greatest west of the Interstate
35 corridor in Minnesota before storms weaken in Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed today and this evening.

Borghoff

In the hours before

Special weather statement, Aug 14, 1:13 AM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
113 AM CDT Fri Aug 14 2020

MNZ041-042-140700-
Douglas-Todd-
113 AM CDT Fri Aug 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DOUGLAS
AND TODD COUNTIES...

At 113 AM CDT, strong thunderstorms were clustered 7 miles northeast
of Parkers Prairie, or 24 miles north of Alexandria, moving east at
35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alexandria, Long Prairie, Staples, Browerville, Clarissa, Eagle Bend,
Carlos, Staples Airport, Bertha, Swanville, Hewitt and Miltona.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4637 9474 4635 9470 4636 9466 4628 9464
      4592 9464 4591 9539 4611 9525 4611 9514
      4637 9515
TIME...MOT...LOC 0613Z 275DEG 31KT 4624 9523

ETA
Special weather statement, Aug 14, 1:46 AM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
146 AM CDT Fri Aug 14 2020

MNZ041-140730-
Douglas-
146 AM CDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT DOUGLAS COUNTY...

At 146 AM CDT, a strong thunderstorm was located near Alexandria,
moving southeast at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Alexandria, Carlos, Brandon, Holmes City, Leaf Valley, Miltona,
Garfield, Belle River, Nelson, Forada, Alexandria Airport and Rose
City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4611 9515 4576 9514 4576 9550 4594 9574
      4610 9539
TIME...MOT...LOC 0646Z 296DEG 18KT 4589 9546

ETA
Special weather statement, Aug 14, 1:55 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
155 AM CDT Fri Aug 14 2020

MNZ042-043-140730-
Morrison-Todd-
155 AM CDT Fri Aug 14 2020

...A LINE OF STORMS WILL AFFECT TODD AND NORTHWESTERN MORRISON
COUNTIES...

At 155 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Motley to near Carlos. Movement was
southeast at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Long Prairie, Browerville, Clarissa, Motley, Randall, Eagle Bend,
Lake Osakis, Little Sauk, Cushing, Round Prairie, West Union and
Clotho.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4635 9470 4636 9467 4631 9455 4633 9443
      4629 9435 4627 9434 4623 9440 4617 9437
      4577 9496 4578 9514 4620 9515 4637 9474
TIME...MOT...LOC 0655Z 313DEG 24KT 4632 9469 4597 9520

ETA
Special weather statement, Aug 14, 2:45 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
245 AM CDT Fri Aug 14 2020

MNZ041>043-048-049-140900-
Morrison-Stearns-Pope-Douglas-Todd-
245 AM CDT Fri Aug 14 2020

...A LINE OF STORMS WILL AFFECT SOUTHEASTERN DOUGLAS...NORTHEASTERN
POPE...TODD...NORTHWESTERN STEARNS AND WESTERN MORRISON COUNTIES...

At 244 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Saint Mathias to 6 miles southeast
of Lake Osakis. Movement was east at 15 mph. Torrential rainfall is
also occurring with these storms, with radar indicating rainfall
rates of 1.5 to 2 inches per hour.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Alexandria, Little Falls, Sauk Centre, Long Prairie, Browerville,
Clarissa, Motley, Randall, Eagle Bend, Carlos, Upsala and Swanville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4631 9455 4633 9443 4629 9435 4627 9434
      4623 9440 4616 9437 4615 9398 4578 9464
      4556 9515 4576 9548 4589 9554 4636 9466
TIME...MOT...LOC 0744Z 291DEG 11KT 4620 9429 4581 9507

ETA
Special weather statement, Aug 14, 3:03 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
303 AM CDT Fri Aug 14 2020

MNZ041-141100-
Douglas-
303 AM CDT Fri Aug 14 2020

...MINOR FLOODING IS EXPECTED...

* Special Weather Statement for...
  Douglas County in Minnesota...

* Until 600 AM CDT.

* At 303 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms, with minor flooding ongoing or expected to begin
  shortly in the area. Radar estimates around 2 inches of rain have
  fallen in the last hour. Minor street flooding is expected in
  Alexandria and Carlos.

* Locations impacted include...
  Alexandria, Carlos and Alexandria Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency or the
National Weather Service in the Twin Cities when you can do so
safely.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4599 9529 4583 9531 4582 9535 4586 9546
      4601 9536 4601 9530

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:39 AM CDTSevere Thunderstorm WarningMPXDouglas66 min
Aug 14, 1:13 AM CDTSpecial Weather StatementMPXTodd47 min
Aug 14, 1:46 AM CDTSpecial Weather StatementMPXDouglas44 min
Aug 14, 1:55 AM CDTSpecial Weather StatementMPXTodd35 min
Aug 14, 2:45 AM CDTSpecial Weather StatementMPXMorrison, Todd75 min
Aug 14, 3:03 AM CDTSpecial Weather StatementMPXDouglas3 hr
Aug 14, 5:08 AM CDTFlash Flood WarningMPXDouglas, Morrison, Todd5 hr
Aug 14, 5:25 AM CDTSpecial Weather StatementMPXMorrison35 min
Aug 14, 5:35 AM CDTSpecial Weather StatementMPXDouglas40 min
Aug 14, 6:15 AM CDTSpecial Weather StatementMPXStearns45 min
Aug 14, 6:54 AM CDTSpecial Weather StatementMPXStearns66 min
Aug 14, 8:04 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker41 min
Aug 14, 8:25 AM CDTSpecial Weather StatementMPXSherburne65 min
Aug 14, 8:54 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker66 min
Aug 14, 10:03 AM CDTSpecial Weather StatementMPXWright72 min
Aug 14, 3:52 PM CDTTornado Warning Tornado observedMPXDouglas38 min
Aug 14, 4:14 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope31 min
Aug 14, 4:24 PM CDTTornado WarningMPXMorrison, Todd36 min
Aug 14, 4:40 PM CDTSpecial Weather StatementMPXWright35 min
Aug 14, 4:47 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd28 min
Aug 14, 4:55 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley35 min
Aug 14, 4:58 PM CDTSevere Thunderstorm WarningMPXPope, Stearns47 min
Aug 14, 5:15 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley30 min
Aug 14, 5:17 PM CDTSpecial Weather StatementMPXWright43 min
Aug 14, 5:18 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns, Todd42 min
Aug 14, 5:29 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright31 min
Aug 14, 5:35 PM CDTTornado WarningMPXMorrison25 min
Aug 14, 5:38 PM CDTTornado WarningMPXBenton, Morrison, Stearns37 min
Aug 14, 5:40 PM CDTTornado WarningMPXStearns35 min
Aug 14, 5:41 PM CDTTornado Warning Tornado observedMPXKandiyohi, Meeker, Stearns34 min
Aug 14, 5:43 PM CDTTornado WarningMPXMcLeod32 min
Aug 14, 5:45 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Sibley45 min
Aug 14, 5:58 PM CDTTornado WarningMPXMille Lacs, Morrison32 min
Aug 14, 6:01 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison, Sherburne, Stearns44 min
Aug 14, 6:04 PM CDTTornado WarningMPXBenton, Sherburne, Stearns26 min
Aug 14, 6:09 PM CDTTornado WarningMPXMeeker, Stearns21 min
Aug 14, 6:13 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, McLeod, Wright32 min
Aug 14, 6:17 PM CDTTornado WarningMPXMeeker28 min
Aug 14, 6:21 PM CDTTornado WarningMPXCarver, Scott, Sibley24 min
Aug 14, 6:24 PM CDTTornado WarningMPXKanabec, Mille Lacs36 min
Aug 14, 6:28 PM CDTTornado WarningMPXBenton, Isanti, Kanabec, Mille Lacs32 min
Aug 14, 6:43 PM CDTSpecial Weather StatementMPXBenton92 min
Aug 14, 6:45 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin30 min
Aug 14, 6:45 PM CDTSevere Thunderstorm WarningMPXKanabec15 min
Aug 14, 6:53 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs, Sherburne37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.